I am taking an antibiotic a doctor prescribed for my cold-like symptoms and my sugar keeps going low. Why is this happening? and What should I do?
If you are prescribed antibiotics, monitor your blood sugar more carefully as there can be varying responses. Some will see no change in numbers but again it is important to keep a careful watch as others may find increases or decreases. I did find a study out of Canada that reported that the antibiotic Tequin (gatifloxacin) caused a fourfold increase in the risk of being treated in the hospital for low blood sugar but also an even higher risk of high blood sugars. Typically, Tequin which is manufactured by Bristol-Myers Squibb is used to treat respiratory infections, urinary tract infections, and bladder infections. If you have been prescribed this medication, pay extra attention to your blood glucose. In this particular study, this low blood sugar side effect did not appear to apply to other antibiotics in the same class as gatifloxacin (which belongs to the fluoroquinolones). This study was published in the New England Journal of Medicine because of its public health implications.If you have Type 2 diabetes and are taking a sulphonylurea such as Amaryl, glipizide, Glucotrol, etc., you also need to be aware of the possible low blood sugar side effect of certain antibiotics. These antibiotics include chloramphenicol, tetracycline and the sulphonamide group.In all cases of being sick, make sure the physician you are seeing for this issue is aware that you have diabetes and knows what medicines you are taking before he/she prescribes you any additional medication. Also, make sure to monitor your blood sugar more often when sick and/or taking medication because of potential high or low blood sugar. Just like almost everything else in diabetes, we are all individuals and our responses to certain medications are going to vary from person to person. Given the time of year, let’s all go out and get our flu shot! Be well!